Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2018, 3:41 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 3:41 PM MST (22:41 UTC)
- Expired
- Aug 8, 2018, 4:30 PM MST
- In force
- 49 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WUUS55 KFGZ 082241
SVRFGZ
AZC005-007-025-082330-
/O.NEW.KFGZ.SV.W.0073.180808T2241Z-180808T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
341 PM MST WED AUG 8 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 430 PM MST
* At 341 PM MST, a severe thunderstorm was located 8 miles west of
Clints Well, or 22 miles east of Camp Verde, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Gila...Yavapai and Coconino Counties.
This includes the following highways...
State Route 260 between mile markers 236 and 251.
State Route 87 between mile markers 275 and 276, and between mile
markers 278 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3463 11137 3445 11138 3442 11167 3469 11164
TIME...MOT...LOC 2241Z 094DEG 5KT 3455 11147
HAIL...1.00IN
WIND...60MPH
$$
KD1 follow-up statement
253
WWUS55 KFGZ 082318
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
418 PM MST WED AUG 8 2018
AZC005-007-025-082330-
/O.CON.KFGZ.SV.W.0073.000000T0000Z-180808T2330Z/
Gila-Yavapai-Coconino-
418 PM MST WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR GILA...YAVAPAI AND COCONINO COUNTIES...
At 417 PM MST, a severe thunderstorm was located 5 miles northwest
of Strawberry, or 15 miles east of Camp Verde, moving southwest at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas OF
Gila...Yavapai and Coconino Counties.
This includes the following highways...
State Route 260 between mile markers 236 and 251.
State Route 87 between mile markers 275 and 276, and between mile
markers 278 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3458 11142 3445 11138 3442 11167 3457 11165
TIME...MOT...LOC 2317Z 094DEG 5KT 3455 11153
HAIL...1.00IN
WIND...60MPH
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:24 PM MST, 17 minutes earlier.
Area forecast discussion, Aug 8, 3:24 PM MST, 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 324 PM MST Wed Aug 8 2018 .SYNOPSIS...Deeper moisture has returned to areas along and south of the Mogollon Rim, thus look for increasing chances for showers and thunderstorms through this weekend. Soem sstorms will produce heavy rainfall. && .DISCUSSION... Several strong storms this afternoon, dropping hail and 1+ inches of rain in less than one hour along the Mogollon Rim. Storms are moving into Yavapai and northern Gila counties now, with outflow wind gusts to 70 mph possible in these areas. High pressure to sit over the desert southwest for several days. Monsoon moisture to increase as well and the stage is set for scattered afternoon and evening showers and thunderstorms through this weekend at least. The Four Corners are to see isolated covered through Thursday before an increase in storm coverage arrives there. && .AVIATION...For the 00Z package...Expect showers and thunderstorms along and southwest of the Mogollon Rim through the remainder of the afternoon and evening. Some storms may be strong, with the potential for large hail and wind gusts above 50 knots possible. General storm motion will be from the northeast to southwest around 5 knots. In addition, MVFR visibilities are possible under the heaviest rain showers. Shower and thunderstorm activity will decrease after 06Z, with another round of storms forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Good monsoon moisture will remain in place along and south of the Mogollon Rim and White Mountains. Scattered to numerous showers and thunderstorms are forecast in these area each day, with more isolated activity north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail and frequent lightning are the primary hazards. Saturday through Monday...An active monsoon pattern continues, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 006. && PUBLIC...DL AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 8, 1:13 PM MST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 113 PM MST WED AUG 8 2018 AZZ015-038-082100- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 113 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 112 PM MST, Doppler radar was tracking a strong thunderstorm over Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kachina Village...Mountainaire and I-17 between thesee points. LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161 TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169 41
Special weather statement, Aug 8, 2:03 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST WED AUG 8 2018 AZZ015-037-038-082200- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 203 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 300 PM MST... At 202 PM MST, Doppler radar was tracking a line of strong thunderstorm over Junipine Resort, or 8 miles north of Sedona, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198 TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 7 W SLIDE ROCK 34.94N 111.87W
08/08/2018 E0.88 INCH YAVAPAI AZ PARK/FOREST SRVC
HAIL STONE APPEARED TO BE IN BETWEEN THE
SIZE OF A QUARTER AND A NICKEL.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:05 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 8, 1:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 8, 2:03 PM MST | Special Weather Statement | FGZ | 57 min | |
| Aug 8, 2:22 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 8, 2:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 42 min |
| Aug 8, 3:07 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 58 min |
| Aug 8, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 44 min |
| Aug 8, 3:53 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Aug 8, 4:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Aug 8, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 45 min |
| Aug 8, 4:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.